Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Lubbock, TX

April 9, 201423 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 9, 2014, 5:27 AM CDT for 23 counties in Texas. It took effect at Apr 9, 2014, 12:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2014, 5:27 AM CDT (10:27 UTC)
In effect from
Apr 9, 2014, 12:00 PM CDT
Expired
Apr 9, 2014, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 23 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:00 PM CDTWILDFIRE 3003 Wsw Northfield, TXTIME AND LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3375 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WWUS84 KLUB 091027
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
527 AM CDT WED APR 9 2014

TXZ021>043-100100-
/O.NEW.KLUB.FW.W.0015.140409T1700Z-140410T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-
527 AM CDT WED APR 9 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER FOR THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND
MOST OF THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* WIND...WILL BECOME SUSTAINED AT 15 TO 25 MPH WITH STRONGER GUSTS.

* HUMIDITY...WILL DROP DROP BELOW 15 PERCENT...AND LESS THAN 10
  PERCENT ON THE CAPROCK.

* TIMING...FROM LATE MORNING THROUGH EARLY EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
2 follow-up statements
497 
WWUS84 KLUB 092323 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT WED APR 9 2014

TXZ033>043-100030-
/O.CAN.KLUB.FW.W.0015.000000T0000Z-140410T0100Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-
GARZA-KENT-
623 PM CDT WED APR 9 2014

...RED FLAG WARNING IS CANCELLED FOR MUCH OF THE SOUTH PLAINS AND
ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING.

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST UNTIL 8 PM FOR THE
CENTRAL AND SOUTHERN SOUTH PLAINS...EAST TO THE SOUTHERN ROLLING
PLAINS. HOWEVER...WINDS AT THE 20-FOOT LEVEL WILL REMAIN TOO
MARGINAL FOR A PROLONGED CRITICAL FIRE WEATHER THREAT.

$$

TXZ021>032-100100-
/O.CON.KLUB.FW.W.0015.000000T0000Z-140410T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
623 PM CDT WED APR 9 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER... RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR
THE FAR SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND MOST OF THE
ROLLING PLAINS...

* WIND...SOUTHWEST AROUND 20 MPH.

* HUMIDITY...5 TO 15 PERCENT.

* TIMING...UNTIL SUNSET.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING OR IMMINENT. A COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE
SPREAD AND THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES.

&&

$$
310 
WWUS84 KLUB 100058 AAB
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT WED APR 9 2014

TXZ021>032-100200-
/O.EXP.KLUB.FW.W.0015.000000T0000Z-140410T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-
758 PM CDT WED APR 9 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE FAR
SOUTHERN TEXAS PANHANDLE AND THE ADJACENT SOUTH PLAINS AND NEARBY
ROLLING PLAINS...

THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS IS ENDING THIS
EVENING AS WINDS DECREASE TO AROUND 15 MPH AT THE TWENTY-FOOT
LEVEL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:32 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 9, 3:32 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CDT WED APR 9 2014

.SHORT TERM...
DRY WEST-NORTHWEST FLOW WILL SPREAD OVER THE SOUTH PLAINS TODAY WITH
A MINOR PERTURBATION IN THE FLOW ALLOWING FOR SOME DEEPENING OF A
SURFACE TROUGH ACROSS WTX AND ERN NM. NOT MUCH CLOUD COVER IS
EXPECTED AND WITH DEEP MIXING IN THE DRY ATMOSPHERE...TEMPS SHOULD
CLIMB INTO THE 80S ON THE CAPROCK WITH UPPER 80S FOR THE ROLLING
PLAINS. S-SW BREEZES AT THE SFC THIS MORNING WILL TURN TO THE W-SW
AND INCREASE THIS AFTERNOON AS THE SFC TROUGH MIGRATES EAST ACROSS
THE CAPROCK...THEN RETURN BACK TO THE S-SW THIS EVENING. IT WILL BE
MILD OVERNIGHT AS THE WIND WILL REMAIN SLIGHTLY ELEVATED AND LOWS
WILL ONLY FALL INTO THE 40S AND 50S. SOME INCREASE IN HIGH CLOUDS IS
EXPECTED EARLY THURSDAY MORNING.

&&

.LONG TERM...
AN UNEVENTFUL WEATHER PATTERN WILL TAKE SHAPE UNTIL SUNDAY. A WEAK
SHORT WAVE WILL MOVE THROUGH ZONAL FLOW ON FRIDAY NIGHT.
HOWEVER...THIS WAVE WILL NOT DO MUCH EXCEPT BRING IN SOME HIGH
CLOUDS AND BEGIN TO DRAW LOW LEVEL MOISTURE INTO THE REGION. DEEP
MIXING AND DOWNSLOPING SOUTHWESTERLY WINDS ON SATURDAY WILL BOOST
TEMPERATURES BACK ABOVE 90 AS SIMILAR TO THURSDAY.

THE FORECAST FOR SUNDAY IS STILL IN FAVOR OF THE ECMWF SOLUTION AS
IT REMAINS THE MOST CONSISTENT MODEL. A CLOSED LOW MOVING ON SHORE
ON SATURDAY WILL GREATLY WEAKEN AND OPEN UP BY THE TIME IT REACHES
WEST TEXAS. THE LATEST GFS RUN HAS TRENDED MORE TOWARDS THIS
SOLUTION AS WELL. ALSO AS SEEN PREVIOUSLY...THE GFS ENSEMBLE MEAN
SUPPORTS THE ECMWF RUN. MID LEVEL HEIGHT GRADIENTS WILL
SIGNIFICANTLY INCREASE ON SUNDAY AFTERNOON LEADING TO A WINDY DAY.
A FRONT WILL THEN MOVE THROUGH SUNDAY EVENING AGAIN BRINGING
STRONG WINDS. A PACIFIC FRONT WILL MOVE THROUGH EARLY ON SUNDAY
KEEPING TEMPERATURES COOLER. HOWEVER...VERY DRY AIR AND WINDY
CONDITIONS WILL RAISE FIRE WEATHER CONCERNS. THERE MAY BE A BRIEF
SHOT AT A FREEZE ON MONDAY MORNING BEHIND THE COLD FRONT. BOTH THE
GFS AND ECMWF AGREE ON DEPICTING 850MB TEMPERATURES AROUND -2C.

&&

.FIRE WEATHER...
VERY WARM AND DRY AIR WILL RESULT IN RH VALUES DROPPING BELOW 15
PERCENT FOR A PROLONGED PERIOD THIS AFTERNOON FOR ALL BUT THE SE
ROLLING PLAINS....WITH SUB 10 PERCENT RH ACROSS THE CAPROCK. WIND
SPEEDS ARE EXPECTED TO BE ON THE LOW-END OF RED FLAG CRITERIA...AS A
MODEST 20-30 KT 700MB MAX PASSES ACROSS THE SOUTH PLAINS DURING THE
DAY. THE STRONGEST WINDS WILL LIKELY BE FOUND ACROSS THE FAR SRN
TEXAS PANHANDLE...TAPERING OFF GRADUALLY TO THE SOUTH. ALTHOUGH
THERE IS LINGERING UNCERTAINTY WHETHER OR NOT WINDS WILL MEET THE RED
FLAG CRITERIA ACROSS THE FAR SOUTHERN COUNTIES OF THE SOUTH
PLAINS...WE HAVE ISSUED A RED FLAG WARNING FOR THE ENTIRE FA ASIDE
FROM STONEWALL COUNTY. WITH RAINFALL GENERALLY LACKING...DELAYING
GREEN-UP...THE FUELS WILL REMAIN VERY SUPPORTIVE OF RAPID FIRE
SPREAD WITH THESE ATMOSPHERIC CONDITIONS.

BREEZY WESTERLY WINDS WILL AGAIN SPREAD ACROSS THE AREA ON
THURSDAY AFTERNOON IN VICINITY OF A SURFACE LOW PRESSURE SYSTEM.
DEEP MIXING WILL RESULT IN VERY DRY AIR SPREADING TO THE SURFACE.
FURTHERMORE...TEMPERATURES ON THE ORDER OF 15-20 DEGREES ABOVE
SEASONAL AVERAGES KEEP AFTERNOON RELATIVE HUMIDITY VALUES AT FIVE
PERCENT OR LESS. A STRONG UPPER LEVEL SYSTEM MAY AGAIN BRING
STRONG WINDS AND DRY CONDITIONS DURING THE AFTERNOON ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        83  44  88  45  82 /   0   0   0   0   0
TULIA         85  48  89  48  82 /   0   0   0   0   0
PLAINVIEW     85  49  90  49  82 /   0   0   0   0   0
LEVELLAND     86  49  90  50  85 /   0   0   0   0   0
LUBBOCK       86  52  91  51  84 /   0   0   0   0   0
DENVER CITY   85  50  90  52  85 /   0   0   0   0   0
BROWNFIELD    86  50  91  52  85 /   0   0   0   0   0
CHILDRESS     89  55  94  54  84 /   0   0   0   0   0
SPUR          86  52  93  54  85 /   0   0   0   0   0
ASPERMONT     87  55  94  57  87 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>043.

&&

33/01
Hazardous weather outlook, Apr 9, 3:33 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
333 AM CDT WED APR 9 2014

TXZ021>044-100845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
333 AM CDT WED APR 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 8 PM ACROSS THE ENTIRE
SOUTH PLAINS AREA...EXCEPT FOR STONEWALL COUNTY...FOR THE
COMBINATION OF VERY WARM TEMPERATURES...DRY AIR AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN
ELEVATED TO LOW END CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING
PLAINS.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.